Q. I think I am having an allergic reaction to turmeric. After taking it for two days, I have broken out in red spots all over my stomach.
I have been taking Benadryl pills every four hours for a day. How can I get relief?
A. If you have stopped taking the turmeric, the reaction should fade. Some people are allergic to turmeric and must avoid it. Years ago, a reader offered this report:
“I am always interested in the arthritis remedies I find in your column. After reading that turmeric could help, I bought some and took the pills according to directions. Several days later I had such a terrible rash that I had to go to the doctor for prednisone. I’ll never do that again!”
It is worth remembering that nearly any compound may trigger reactions in some individuals. Now that you have discovered that you don’t tolerate turmeric, you’ll need to avoid taking it. You may also need to be wary of foods such as curry and yellow mustard that can contain significant amounts of turmeric.
Other readers have experienced unwelcome interactions between curcumin (an important component of turmeric) or the spice itself in combination with warfarin. Here is JM:
“I am taking warfarin. I had an elevated INR after having two meals of curry in an Asian restaurant. I discovered the advice not to consume turmeric in a book by the People’s Pharmacy concerning food and natural remedies. I think this is what caused the INR elevation.
“I belong to Kaiser and told their Coumadin Clinic after I had stopped eating curry and had a normal result, but the person there (probably a pharmacist) did not agree and said I could consume curry, since it was probably a small amount.
“I will tell my doctor. I believe it is true and do not plan to consume curry, since it will lead to being tested more often. The previous contact at the Coumadin Clinic thought it was due to diarrhea, but that has not been a big problem lately. Unfortunately, I am on a gluten-free diet, and the curry dishes were the majority of the gluten-free dishes in the restaurant.”
We do worry about an unexpected rise in INR (International Normalized Ratio), since it could be a red flag for dangerous bleeding.
Another reader on a different anticoagulant, clopidogrel, also reported a reaction. This is what Jill said:
“I had a reaction to Plavix and turmeric — a big surprise, as I didn’t know about an interaction. I began bleeding at the slightest scratch. It took me a while to figure out what was going on, as I often didn’t even feel it. I was taking high-grade turmeric capsules. I wish I could take turmeric instead of Plavix, as I can’t use NSAIDs and have arthritis. “
Animal research suggests that regular use of turmeric might also raise the risk of kidney stones (American Journal of Clinical Nutrition, May, 2008), though we have not heard from any visitors that they have experienced this dreadful complication.